Hepatitis C Community
discolored skin
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

discolored skin

I have been to four doctors. Two say it's vitaligo and the other two say it's tinea versicolor. This is my problem. Two weeks after joining the gym, I noticed a few white spots on my neck near the ear. I'm taking a excersise water class. It kind of itches and looks shiney, like copper powder. The first Dr. gave me selenium. This burned the skin off my neck, so I stopped using it. The next Dr. gave me cortizon to ease the itch. It's been a month and the white spots are still there. What do I have?? Vitaligo or fungus? Why won't a Dr. take a skin sample to analyze it??
Related Discussions
4 Comments Post a Comment
Blank
Avatar_m_tn
First you need to know what you have, if it is Tinea versicolor, also called pityriasis versicolor, it is a common fungal infection of the skin. The fungus interferes with the normal tanning of the skin. This results in small areas that are lighter than surrounding skin.

Antifungal creams, lotions or shampoos can help treat tinea versicolor. But even after successful treatment, skin color may remain uneven for several weeks, and the infection may return, especially in warm, humid weather. Stay out of the sun and always use sunblock is said to help in some people.


If it is Vitaglio, there is no cure for it. There is a system where by you bleach all your skin to even it out in severe cases but other than that, from what I understand there is no cure. It is an autoimmune disorder I believe.

So I'd use the meds for Tinea versicolor since you have been given that as a diagnosis also but give the meds much more time to work. Fungal infections require extended length treatments, they can be very hard to control or cure. You have to keep up the application of the meds diligently over extended periods of time to have any chance of it working.
Blank
Avatar_m_tn
First of all, this is a forum related to Hepatitis C and not skin problems independent of Hepatitis C or its treatment.

I mention this because you appear to be a first time poster and didn't mention anything about hepatitis c in your post. So if your question isn't Hepatitis C related, you might go back to the main Med Help Menu and visit their Dermatology Forum where for a small fee a medical doctor can answer your question. There are no medical doctors here.

That said, I know a little about both fungal and autoimmune skin disorders like as I have had both during my treatment for Hepatitis C.

Did any of the four doctors do a biopsy? If not, that would be a first step in getting a proper diagnosis so you will know which condition to treat. If you haven't seen a skin specialist (dermatologist), I'd suggest you make an appointment.

If it turns out you have vitalagio, then your current treatment (cortisone) appears to be correct but it can take some time. If you have Tinea Versicolor, a fungal condition, then you need an anti-fungal, not cortisone which could actually make the condition worse.

An alternative to cortisone for Vitiligo are treatments used for psoriasis like PUVA (light therapy with psorlen), UVB Narrow Band light and/or an immunomodulator like Elidel or Protopic which do not have the same skin thinning and rebound issues of cortisone. Better still might be Xtrac Laser for limited areas if you can get your insurance to cover it. I used all of the aforementioned for my psoriasis (an autoimmune disorder like vitalagio) during my hepatitis treament, and the XTrac Laser seemed to be the most effective and least toxic.

But again, everything starts with a proper diagnosis, so seeing a akin specialist -- or perhaps better, a dermatologist with a sub-speciality in psoriasis/vitiligo would be a good next step.

All the best,

-- Jim
Blank
Avatar_m_tn
Forgot to add that if you are on hepatitis c treatment, the interferon could be the culprit as those treating are not only more suspectible to fungal infections but some autoimmune conditions like psoriasis tend to flare under interferon, and I'm assuming the same might happen with Vitiligo, although not sure. The treatment still remains the same but the good news is that the skin almost always gets better once the interferon treatment stops.

BTW here are some dramatic photos of Vitiligo both before and after treatment with
X-Trac Laser. http://www.photomedex.com/images/VitiligoFace2.jpg Keep in mind that Vertiligo presents in different ways and what you describe on your neck, while not as dramatic as these photos, could also be Vitiligo although as stated before you need a proper diagnosis by a medical doctor fo find out what you actually have.

-- Jim
Blank
Avatar_m_tn
I was incorrect when I said  "The treatment still remains the same"(with or without hepatitis c). If you happen to be treating with interferon and ribavirin, or otherwise have a compromised liver, the oral medication "psorlen" used in PUVA treatments would probably be contraindicated as it is liver toxic. You should not have this problem with other light treatments such as UVB Narrow Band, for example, which does not use psorlen. Potential problems however with UVB Narrow Band -- or any light treatment -- is the potential for photosensitive reaction as I may have gotten that developed into rosacea. Xtrac laser should not have either of those issues.

-- Jim
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_m_tn
Blank
can-do-man
IN
317787_tn?1373214989
Blank
Dee1956
DC
1815939_tn?1377995399
Blank
pooh55811
683231_tn?1408489117
Blank
flyinlynn
Auburn, WA
163305_tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
446474_tn?1404424777
Blank
HectorSF
CA